Perturbation theory for selfadjoint relations

  • Josué I. Rios-Cangas
  • Luis O. SilvaEmail author
Original Paper


We study Weyl-type perturbation theorems in the context of closed linear relations. General results on perturbations for dissipative relations are established. In the particular case of selfadjoint relations, we treat finite-rank perturbations and carry out a detailed analysis of the corresponding changes in the spectrum.


Closed linear relations Dissipative and Selfadjoint relations Weyl perturbation theory 

Mathematics Subject Classification

47A06 47B25 47A55 



This research was supported by UNAM-DGAPA-PAPIIT IN110818 and SEP-CONACYT CB-2015 254062. Part of this work was carried out while LOS was on sabbatical leave from UNAM with the support of PASPA-DGAPA-UNAM. The authors express their deep gratitude to the referee for comments and suggestions which have led to an improved presentation of this work.


  1. 1.
    Akhiezer, N.I., Glazman, I.M.: Theory of Linear Operators in Hilbert Space. Dover Publications, New York (1993)zbMATHGoogle Scholar
  2. 2.
    Azizov, T.Y., Behrndt, J., Jonas, P., Trunk, C.: Compact and finite rank perturbations of closed linear operators and relations in Hilbert spaces. Integr. Equ. Oper. Theory 63(2), 151–163 (2009)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Azizov, T.Y., Dijksma, A., Wanjala, G.: Compressions of maximal dissipative and self-adjoint linear relations and of dilations. Linear Algebra Appl. 439(3), 771–792 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Birman, M.S., Solomjak, M.Z.: Spectral Theory of Self-adjoint Operators in Hilbert Space. Mathematics and its Applications (Soviet Series). D. Reidel Publishing Co., Dordrecht (1987)CrossRefGoogle Scholar
  5. 5.
    Cross, R.: Multivalued Linear Operators. Monographs and Textbooks in Pure and Applied Mathematics, vol. 213. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  6. 6.
    Dijksma, A., de Snoo, H.S.V., El Sabbagh, A.A.: Selfadjoint extensions of regular canonical systems with Stieltjes boundary conditions. J. Math. Anal. Appl. 152(2), 546–583 (1990)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Edmunds, D.E., Evans, W.D.: Spectral Theory and Differential Operators. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (1987)zbMATHGoogle Scholar
  8. 8.
    Hassi, S., de Snoo, H.: One-dimensional graph perturbations of selfadjoint relations. Ann. Acad. Sci. Fenn. Math. 22(1), 123–164 (1997)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Hassi, S., de Snoo, H., Winkler, H.: Boundary-value problems for two-dimensional canonical systems. Integr. Equ. Oper. Theory 36(4), 445–479 (2000)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hassi, S., Sandovici, A., de Snoo, H.: Factorized sectorial relations, their maximal sectorial extensions, and form sums. Banach J. Math. Anal. 13(3), 538–564 (2019)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kato, T.: Perturbation Theory for Linear Operators, second edn. Springer, Berlin (1976)zbMATHGoogle Scholar
  12. 12.
    Rios-Cangas, J.I., Silva, L.O.: Dissipative extension theory for linear relations. Expo. Math. (2018). CrossRefGoogle Scholar
  13. 13.
    Shi, Y.: Stability of essential spectra of self-adjoint subspaces under compact perturbations. J. Math. Anal. Appl. 433(2), 832–851 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Shi, Y., Shao, C., Ren, G.: Spectral properties of self-adjoint subspaces. Linear Algebra Appl. 438(1), 191–218 (2013)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Weyl, H.: Über beschränkte quadratiche Formen, deren Differenz vollsteig ist. Rend. Circ. Mat. Palermo 27, 373–392 (1909)CrossRefGoogle Scholar
  16. 16.
    Wilcox, D.L.: Essential spectra of linear relations. Linear Algebra Appl. 462, 110–125 (2014)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Xu, G., Shi, Y.: Essential spectra of self-adjoint relations under relatively compact perturbations. Linear Multilinear Algebra 66(12), 2438–2467 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Tusi Mathematical Research Group (TMRG) 2019

Authors and Affiliations

  1. 1.Departamento de Física MatemáticaInstituto de Investigaciones en Matemáticas Aplicadas y en Sistemas Universidad Nacional Autónoma de MéxicoMexicoMexico
  2. 2.Department of Mathematical SciencesUniversity of BathBathUK

Personalised recommendations